Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 15, NWS Cheyenne, WY

February 11, 20204 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Feb 11, 2020, 2:28 AM MST for 4 counties in Wyoming. It took effect at Feb 11, 2020, 12:00 PM MST. It was in force for 18 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 11, 2020, 2:28 AM MST (09:28 UTC)
In effect from
Feb 11, 2020, 12:00 PM MST
Expired
Feb 12, 2020, 5:55 AM MST
In force
18 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 12:10 PM MSTNON-TSTM WND GST 593 Ese Elk Mountain, WYCOUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 36 MPH.
Feb 11, 1:42 PM MSTNON-TSTM WND GST 581 Sse Bordeaux, WYMESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
Feb 11, 2:10 PM MSTNON-TSTM WND GST 611 Sse Bordeaux, WYBORDEAUX WYDOT SITE. SUSTAINED WINDS 52 MPH.
Feb 11, 2:45 PM MSTNON-TSTM WND GST 5810 Sse Harris Park, WYCWOP SITE EW8763 WHEATLAND. SUSTAINED WINDS 38 MPH.
Feb 11, 3:04 PM MSTNON-TSTM WND GST 639 S Wheatland, WYBORDEAUX WYDOT SITE. SUSTAINED WINDS 44 MPH.
Feb 11, 4:28 PM MSTNON-TSTM WND GST 583 Ese Elk Mountain, WYCOUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 37 MPH.
Feb 11, 4:56 PM MSTNON-TSTM WND GST 732 Ese Elk Mountain, WYWYDOT MESONET STATION COUNTY ROAD 402 ALONG I-80.
Feb 11, 5:54 PM MSTNON-TSTM WND GST 582 E Arlington, WYARLINGTON WYDOT SITE. SUSTAINED WINDS 37 MPH.
Feb 11, 6:02 PM MSTNON-TSTM WND GST 603 Ese Elk Mountain, WYCOUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 34 MPH.
Feb 11, 6:06 PM MSTNON-TSTM WND GST 601 Sse Bordeaux, WYBORDEAUX WYDOT SITE. SUSTAINED WINDS 49 MPH.
Feb 11, 8:30 PM MSTHIGH SUST WINDS 449 Sse Crystal Lake Camp, WYLYNCH UPR SITE. AVERAGE SUSTAINED WINDS OVER 40 MPH FOR PAST 90 MINUTES. PEAK WIND GUST 54 MPH AT 745 PM.
Feb 11, 8:45 PM MSTNON-TSTM WND GST 6010 Ese Crystal Lake Cam, WYEMKAY UPR SITE. SUSTAINED WINDS 50 MPH.
Feb 11, 8:52 PM MSTHIGH SUST WINDS 401 Sse Bordeaux, WYBORDEAUX WYDOT SITE. SUSTAINED WINDS 40 MPH OR GREATER FOR PAST HOUR. PEAK WIND GUST 53 MPH.
Feb 11, 9:15 PM MSTNON-TSTM WND GST 6710 Ese Crystal Lake Cam, WYEMKAY UPR SITE. SUSTAINED WINDS 57 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WWUS75 KCYS 110928
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
228 AM MST Tue Feb 11 2020

WYZ110-120000-
/O.UPG.KCYS.HW.A.0010.200211T1800Z-200212T1200Z/
/O.NEW.KCYS.HW.W.0015.200211T1900Z-200212T1300Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
228 AM MST Tue Feb 11 2020

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 AM MST
WEDNESDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 65 mph.

* WHERE...North Snowy Range Foothills.

* WHEN...From noon today to 6 AM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for lightweight, high profile vehicles and campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

WYZ116-117-120000-
/O.UPG.KCYS.HW.A.0010.200212T0300Z-200212T1200Z/
/O.NEW.KCYS.HW.W.0015.200212T0300Z-200212T1300Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
228 AM MST Tue Feb 11 2020

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 6 AM MST
WEDNESDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 65 mph.

* WHERE...South Laramie Range and South Laramie Range Foothills.
 
* WHEN...From 8 PM this evening to 6 AM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for lightweight, high profile vehicles and campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

WYZ106-120000-
/O.EXT.KCYS.HW.A.0010.200212T0100Z-200212T1300Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
228 AM MST Tue Feb 11 2020

...HIGH WIND WATCH NOW IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

* WHAT...Possible west winds 30 to 45 mph with gusts up to 65 mph.

* WHERE...Central Laramie Range and Southwest Platte County.

* WHEN...From 6 PM this evening to 6 AM MST Wednesday.

* IMPACTS...Mainly to transportation interests. Light weight and 
  high profile vehicles including those towing camper trailers 
  stand a high risk of blow offs or blowovers. Travel could be 
  difficult especially for lightweight, high profile vehicles 
  and campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Rubin
2 follow-up statements
936 
WWUS75 KCYS 112010
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
110 PM MST Tue Feb 11 2020

WYZ106-121300-
/O.UPG.KCYS.HW.A.0010.200212T0100Z-200212T1300Z/
/O.EXA.KCYS.HW.W.0015.000000T0000Z-200212T1300Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
110 PM MST Tue Feb 11 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MST WEDNESDAY...

* WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH. 

* WHERE...Bordeaux along Interstate 25 between Chugwater and
  Wheatland. 

* WHEN...Until 6 AM MST Wednesday.

* IMPACTS...Mainly to transportation. Expect dangerous travel for
  light, high profile vehicles including camping and tractor 
  trailers. There will be a high risk for blow overs of these 
  types of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.
&&

$$

WYZ110-121300-
/O.CON.KCYS.HW.W.0015.000000T0000Z-200212T1300Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
110 PM MST Tue Feb 11 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST WEDNESDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 65 mph.

* WHERE...Interstate 80 between Laramie and Rawlins, especially
  near Arlington and Elk Mountain. 

* WHEN...Until 6 AM MST Wednesday.

* IMPACTS...Mainly to transportation. Expect dangerous travel for
  light, high profile vehicles including camping and tractor 
  trailers. There will be a high risk for blow overs of these 
  types of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

WYZ116-117-121300-
/O.CON.KCYS.HW.W.0015.200212T0300Z-200212T1300Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
110 PM MST Tue Feb 11 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
6 AM MST WEDNESDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 65 mph.

* WHERE...Interstate 80 Summit and adjacent foothills between
  Laramie and Cheyenne. 

* WHEN...From 8 PM this evening until 6 AM MST Wednesday.

* IMPACTS...Mainly to transportation. Expect dangerous travel for
  light, high profile vehicles including camping and tractor 
  trailers. There will be a high risk for blow overs of these 
  types of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

CLH
010 
WWUS75 KCYS 121255
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
555 AM MST Wed Feb 12 2020

WYZ106-110-116-117-121400-
/O.CAN.KCYS.HW.W.0015.000000T0000Z-200212T1300Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
555 AM MST Wed Feb 12 2020

...HIGH WIND WARNING IS CANCELLED...

Since winds have decreased overnight, we have decided to cancel
the High Wind Warning.

$$

Rubin

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 10, 9:34 PM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Feb 10, 9:34 PM MST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
934 PM MST Mon Feb 10 2020

.UPDATE...
Issued at 930 PM MST Mon Feb 10 2020

Looking at night fog satellite product...there is an area of
fog/stratus north of Laramie at this time that is slowly moving
south. Latest HRRR and LAMP guidance showing Laramie going down in
fog tonight. Decided to add fog and low clouds to the overnight
forecast for Laramie. Updates have been sent.

UPDATE Issued at 443 PM MST Mon Feb 10 2020

Decided to go with a High Wind Watch for the wind prone areas of
southeast Wyoming Tuesday. Craig to Casper 850/700mb height
gradients begin to increase as a low pressure system tracks across
Montana. Strong winds begin out west near Arlington as early as
11AM Tuesday...spreading east through the afternoon and evening.
Updates have been sent.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 215 PM MST Mon Feb 10 2020

Shortwave will pass across the area this evening but not a lot
associated with it as its energy basically splits, with one batch
diving south into AZ with the other more across the northern
plains. Will still see some snow showers into this evening mainly
over the higher terrain of se Wy. Otherwise skies should clear out
tonight and with light winds should get pretty chilly, with mins
likely below zero out in the western valleys. Dry and a little
milder across the CWA Tuesday under northwesterly flow ahead of
the next clipper type shortwave that looks to pass across Weds,
bringing widely sctd snow showers. Only other concern is for some
stronger winds which may develop for a time later Tuesday into
Tuesday night as a weak shortwave move across the northern plains
and increases the gradient some. Not really looking like high
winds but a few wind-prone spots could see some gusts over 50
mph.

.LONG TERM...(Wednesday night through Monday)
Issued at 215 PM MST Mon Feb 10 2020

Overall it should be cool to mild across the CWA this period with
a couple shortwaves bringing some snow showers and reinforcing
shots of cooler air every couple days, beginning Thursday. Another
low-end wind event may occur for the wind-prone areas Friday
night into Saturday. Otherwise some decent snows may fall over the
higher mtns Sunday into Sunday night as a more potent shortwave
moves by at that time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 930 PM MST Mon Feb 10 2020

Concerns for KLAR tonight. HRRR and LAMP guidance forecasting
IFR/LIFR conditions out there starting at 06Z. Guidance is
verified with night time fog satellite imagery showing a
widespread area of low clouds just north of Laramie. Decided to
add IFR/LIFR conditions at KLAR at least until sunrise. Could last
a little longer after sunrise. VFR conditions elsewhere.

&&

.FIRE WEATHER...
Issued at 215 PM MST Mon Feb 10 2020

No concerns foreseen for the week with cool temperatures and
snowpack/recent snows maintaining non-critical conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through late Tuesday night
     for WYZ110.

     High Wind Watch from Tuesday afternoon through late Tuesday
     night for WYZ106.

     High Wind Watch from Tuesday evening through late Tuesday night
     for WYZ116-117.

NE...None.
&&

UPDATE...GCC
SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...RE
Hazardous weather outlook, Feb 10, 5:28 AM MST, 21 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
528 AM MST Mon Feb 10 2020

WYZ103>106-109>118-111230-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
528 AM MST Mon Feb 10 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snow is expected to redevelop across most of southeast
Wyoming today as a fast moving weather system moves southeast
across the area. Although snow accumulations will generally be
light, some travel impacts are expected today and tonight due to
slick and icy roads, especially near the mountains.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Winds will increase late Tuesday and early Wednesday for the wind
prone areas of southeast Wyoming.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-111230-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
East Laramie County-
528 AM MST Mon Feb 10 2020

This hazardous weather outlook is for western Nebraska and far southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.